Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Columbia, SC

July 7, 2017Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 7:32 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 7:32 PM EDT (23:32 UTC)
Expired
Jul 7, 2017, 8:30 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:40 PM EDTTSTM WND DMG3 Nne Aiken, SCREPORTED A COUPLE OF TREES DOWN IN THE CITY OF AIKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS52 KCAE 072332
SVRCAE
SCC003-063-080030-
/O.NEW.KCAE.SV.W.0130.170707T2332Z-170708T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
732 PM EDT FRI JUL 7 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Lexington County in central South Carolina...
  Northern Aiken County in central South Carolina...

* Until 830 PM EDT

* At 732 PM EDT, severe thunderstorms were located along a line
  extending from near Gloverville to 17 miles north of Williston,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Aiken, Gaston, Gloverville, Wagener, Pelion and Perry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
      3351 8181 3362 8188
TIME...MOT...LOC 2332Z 220DEG 13KT 3357 8178 3365 8140 

HAIL...1.00IN
WIND...60MPH
 
$$

RC
2 follow-up statements
257 
WWUS52 KCAE 080002
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
802 PM EDT FRI JUL 7 2017

SCC003-063-080030-
/O.CON.KCAE.SV.W.0130.000000T0000Z-170708T0030Z/
Lexington SC-Aiken SC-
802 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LEXINGTON AND NORTHERN AIKEN COUNTIES...

At 802 PM EDT, a severe thunderstorm was located 10 miles east of
Aiken, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Aiken, Gaston, Gloverville, Wagener, Pelion and Perry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
      3351 8181 3362 8188
TIME...MOT...LOC 0002Z 259DEG 22KT 3358 8155 

HAIL...1.00IN
WIND...60MPH
 
$$

RC
970 
WWUS52 KCAE 080028
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
828 PM EDT FRI JUL 7 2017

SCC003-063-080037-
/O.EXP.KCAE.SV.W.0130.000000T0000Z-170708T0030Z/
Lexington SC-Aiken SC-
828 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEXINGTON AND
NORTHERN AIKEN COUNTIES WILL EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm. There is also a 
strong storm south of Monetta that could produce gusty winds.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
      3351 8181 3362 8188
TIME...MOT...LOC 0027Z 220DEG 13KT 3357 8159 

$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:42 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 2:42 PM EDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Bermuda high pressure will continue from the
Western Atlantic into the Gulf of Mexico with a lee-side
trough across the Carolinas into Central Georgia today.
Temperatures will continue above normal through Saturday.
A cold front will move through the area Saturday night, then
return north as a warm front early next week. This could result
in increased rain chances across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge was off the FL coast with the long wave trough
over the Great Lakes and Ohio valley shifting to the east. Models
consistent with surface trough across the area with air mass
moderately to strongly unstable this afternoon due to steep low
level lapse rates. Moderately strong deep layer shear. Moisture
remains shallow but precipitable water 1.50 to 2.00 inches.
Short wave trough over the mountains early this afternoon
expected to move through the area tonight...providing enough
lift for at least scattered thunderstorms. Forcing and low
level convergence appears strongest in the north Midlands
although stronger instability in the south. Storm mode appears
to be multicell clusters with a few pulse storms possible as
well. Damaging wind threat due to strong evaporational cooling
potential associated with dry air aloft. Storms should begin to
develop early this afternoon and diminish during the overnight
hours.

Temperatures continue to be above normal in the mid to upper 90s and
low tonight in the low to mid 70s

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A weak frontal boundary will approach the region from the
northwest on Saturday and move into the forecast area Saturday
evening/night where it will linger through the overnight period.
Models also show shortwave energy entering the forecast area
Saturday evening and continuing into Saturday night. Convection
is expected to initialize during the early afternoon as
temperatures once again rise into the lower to middle 90s. The
focus is expected to be east during the afternoon near the
surface trough. The deepest moisture will also be in the eastern
portion of the area, with model PWAT values just over 2 inches
there. Forcing from the front and shortwave will allow
convection to continue Saturday night and into the overnight
period with the focus further north and west. The area is
currently outlooked in the Marginal Risk category for severe
weather from the Storm Prediction Center. Instability appears
moderate to strong with model LI values around -6 and CAPE near
2500 J/kg. Models show instability persisting into the overnight
period. Damaging winds will be the greatest threat given model
DCAPE values near 1300 J/kg.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A broad upper trough will continue over the eastern CONUS
through much of the long term period. Moisture will remain deep
across the area with PWAT values around 2.0 inches. The weak
frontal boundary is expected to linger in the eastern part of
the forecast area Sunday and Monday before becoming diffuse. The
boundary will be a focus for convection with the eastern
portion of the forecast area being favored both days. Expect
mainly diurnally driven convection through the remainder of the
period so have continued with chance pops each day. High
temperatures will generally be in the lower to middle 90s
through the period with overnight lows in the lower to middle
70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface trough remains in the area with moderate to strong
instability this afternoon. Convection developing this
afternoon expected to continue into tonight as an upper level
disturbance crosses the region.

Confidence too low to include flight restrictions attm...
so have continued with VCTS at all sites. Strong thunderstorms
are possible with strong and erratic winds. Convection will
diminish tonight. Outside of storms...winds will be westerly
with speeds 10 to 15 knots and gusts up to 20 knots through the
daylight hours. Should see convection developing again
Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
647 AM EDT Fri Jul 7 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
647 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorm.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered mainly afternoon and evening thunderstorms are expected
Saturday and an isolated thunderstorm could reach severe limits.
Damaging wind gusts will be the primary hazard with any severe
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 6:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT FRI JUL 7 2017

GAZ063>065-SCZ030-072300-
Richmond-McDuffie-Columbia-Aiken-
628 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
MCDUFFIE...RICHMOND AND AIKEN COUNTIES...

At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gloverville to near Gibson. Movement
was northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Wagener, Blythe, Dearing and Perry.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.

LAT...LON 3359 8228 3356 8211 3352 8201 3374 8173
      3383 8158 3373 8148 3364 8122 3325 8174
      3329 8203 3328 8214 3330 8217 3327 8227
      3331 8234 3331 8239 3334 8244 3335 8255
      3341 8255 3349 8260
TIME...MOT...LOC 2228Z 244DEG 14KT 3348 8178 3326 8253

RC
Local storm report, Jul 7, 6:54 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             6 SSW PINEWOOD          33.66N 80.51W
07/07/2017  E1.75 INCH       SUMTER             SC   PUBLIC

            REPORTED STRONG WINDS AROUND 35 TO 40 MPH
            ALONG WITH HAIL THAT WAS UP TO GOLF BALL
            SIZE NEAR PACKS LANDING ON LAKE MARION.

&&

LCV
Local storm report, Jul 7, 7:09 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 ENE WINDSOR           33.50N 81.46W
07/07/2017  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED DIME TO QUARTER SIZE HAIL
            AND VERY STRONG WINDS THAT DOWNED SOME LIMBS
            IN THE YARD. THIS OCCURRED NEAR THE
            INTERSECTION OF CRESTWOOD ROAD AND WINDSOR
            ROAD.

&&

LCV
Local storm report, Jul 7, 7:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 SSE AIKEN             33.51N 81.71W
07/07/2017  E0.75 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED DIME TO PENNY SIZE HAIL AT
            THE AIKEN MALL.

&&

LCV
Local storm report, Jul 7, 7:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 ENE WINDSOR           33.50N 81.46W
07/07/2017                   AIKEN              SC   PUBLIC

            PUBLIC REPORTED A TREE DOWN ALONG WITH
            SEVERAL LARGE BRANCHES NEAR THE INTERSECTION
            OF CENTERWOOD ROAD AND WINDSOR ROAD.

&&

LCV
Local storm report, Jul 7, 7:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 ENE WINDSOR           33.50N 81.46W
07/07/2017  E0.25 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED DIME TO QUARTER SIZE HAIL
            AND VERY STRONG WINDS THAT DOWNED SOME LIMBS
            IN THE YARD. THIS OCCURRED NEAR THE
            INTERSECTION OF CENTERWOOD ROAD AND WINDSOR
            ROAD.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:30 PM EDTSpecial Weather StatementCAEMcCormick45 min
Jul 7, 2:23 PM EDTSpecial Weather StatementCAEMcCormick22 min
Jul 7, 2:27 PM EDTSpecial Weather StatementCAESaluda48 min
Jul 7, 2:33 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda42 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningCAEMcCormick53 min
Jul 7, 3:04 PM EDTSpecial Weather StatementCAENewberry26 min
Jul 7, 3:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Orangeburg49 min
Jul 7, 4:51 PM EDTSevere Thunderstorm WarningCAEOrangeburg54 min
Jul 7, 6:25 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter50 min
Jul 7, 6:28 PM EDTSpecial Weather StatementCAEAiken32 min
Jul 7, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.